Police Force in Morristown Trained to Recognize Signs of Heroin Overdose
Morristown Police Trained to Recognize Signs of Heroin Overdose
One Morristown policeman was able to put his heroin overdose training to immediate use. Even before the training was over, police were dispatched to a drug overdose victim and were able to save the man’s life.
Heroin overdose is an ever growing problem all across the nation. Proactive steps taken by cities like Morristown that mandate training for the entire police force, help law enforcement officers to quickly recognize the signs of a heroin overdose. It is also helpful if they are equipped with an opioid antagonist like Narcan to counter the effect. These training efforts are in response to soaring drug overdose fatalities in the New Jersey area. According to a national report, drug overdose deaths in the state was the leading cause of accidental deaths in 2014.
Risks of Heroin Abuse
Every method of administration including injection, snorting, sniffing and smoking delivers this potent drug and cause rapid delivery of the drug to the brain. Because of this impact on the pleasure centers of the brain, the risk of dependence and addiction to heroin is extremely high. When heroin is combined with other equally potent substances, the chances of an overdose increases exponentially.
Heroin abusers overdose on this drug if they consume more than the body is physically able to process. In an overdose situation, the body begins to shut down beginning with respiratory processes. If the individual stops breathing before emergency treatment to reverse the effects of the drugs can get to them, death is almost inevitable.
Although there are many reasons people overdose on heroin the most prevalent factors pointing to cause of death in autopsies include ingestion of heroin mixed with other substances like fentanyl. Many substance abusers who go on a heroin binge are also at risk because of the buildup of this drug in the fatty tissues of the body that spills into the blood stream from incremental dosing. People in recovery who have been abstaining from heroin use also overdose when they relapse because of lowered tolerance levels.
Avoiding an Overdose
Since there is no safe amount or way to take this drug, early treatment at the onset of a dependence on heroin is highly recommended. In today’s drug market, heroin can be contaminated with any number of substances with the potential to cause almost immediate overdose and death. The easily accessible and cheap heroin product sold on the street today may be mixed with sugars, starch, powdered milk, quinine, fentanyl or other toxic substances. What constitute a lethal dose of heroin also differs from person to person.
Short of abstinence, seeking professional help before a heroin habit segues into full blown addiction is one way to minimize the risk of an overdose. Once addiction occurs, the potential for a fatal overdose is always just a use away. The effects of heroin use is one of the most widely researched substances. This has resulted in the development of various treatment models that is administered at drug treatment centers. And, while heroin addiction may feel like a daunting challenge to overcome, many have been able to recover with the help of evidence-based treatment programs and go on to enjoy long term sobriety and productive lives.
Call Drug Rehab Centers Morristown today at (201) 620-9139 to obtain help in finding the right treatment facility and rehab program so you can recover from heroin dependence and addiction.